[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Mixing insulins

> My BS numbers were going higher on the 3rd day.  I switched to
> Novolog about 5 months ago and the problem was much much improved. 
> I was so pleased.  Now  I am again experiencing the same  situation
> on the 3rd day.  I have read of a suggestion from members of
> diluting insulin in resevoir 5 to 1 with regular.  I am going to try
> this.  Question-- Does the regular have to be the buffered velosolin
> or can I use the regular  that Wal -Mart sells -their own brand. ?  
>  Why  would this dilution be helpful?  What could be the
>  explanation?  I so 
> appreciate this site.Charllene
> -----------------------------------------

I know of no information about mixing Novolog with another insulin.
Humalog is another matter. I've collected data at Insulin Pumpers on 
reaction to Humalog. The sample size is about 600 or so out of a pool 
of 3000 with ~6% reporting some kind of sensitivity to the Humalog. 
This roughly 6% group that reports severe degradation of infusion 
site life when using Humalog. 

Mixing a small amount of Velosulin or regular insulin with the 
Humalog suppresses or eliminates the site degradation and 
accompanying symptoms. There is no obvious reason for this and it
raises a lot of questions. 

I suspect the problem is under reported to some extent. Most 
physicians are not aware of the problem as the incidence is low 
enough so that if they see it at all in their patient population, it
will be only one or two individuals and the symptoms could easily be
confused with other problems.

I can report symptoms to you for two kinds of cases 
1) my own observations of  the problem with my daughter
2) 3rd party information that I've received from members of the IP

1) first: My daughter Lily started pumping in '94 (age 11) using
Velosulin. She immediately fell into a schedule of changing her
infusion set twice weekly every third and fourth day, never
experiencing any problem with sites going bad except very
occasionally. When Humalog became available, her endo gave her a promo
bottle and suggested she try it. The results were predictible, quicker
control, no pre-bolusing for meals, etc.... she really liked the
stuff. However, she noticed that half the time or more her bg's would
begin to rise the second day after a set change. A bolus would bring
bg's down, but they would rise again -- eventually, a bolus would be
almost ineffective. Changing the infusion set would return everything
to normal. These observations are made in retrospect. At the time, all
sorts of other problems were suspected, leaky connections, bad
insulin, you name it. Numerous attempts were made to profile basal
requirements and make adjustments with the result being that bg's
became even more unstable because we were adjusting away from the
desired norm due to faulty data. Eventually we decided to return to
Velosulin to see if the problems were pump management or equipment
related OR due to the Humalog. She spent the next month on straight
Velosulin. A basal profile was performed and her bg's immediately
stabilized -- set changes returned to 3 & 4 days as before.

With typical engineer's reasoning I postulated that in fact that the
mix ratio was not important, rather that there was something in the
Velosulin that moderated the body's attack of the H at the infusion
site. Subsequently we tried a mix of 5 parts Humalog and 1 part
Velosulin (hereinafter 5:1) as well as 4:1 and 3:1. There was no
noticeable difference in site life since we were not interested in
longer than 4 days -- (others have reported significantly longer site
life). The "tail" due to the Velosulin is detectable with the 5:1 mix,
but goes almost unnoticed unless there is an over bolus. The 'tail'
starts to become much more noticable for the lower mix ratios, and
would probably be fine for someone with gastro problems, but otherwise
is a bit of a pain. The 5:1 mix provides essentially the same
responsiveness as straight Humalog.

Data set 2:

In addition to the short site life reported above, some pumpers 
report inflamation of the site, not infection but just reddening. In
the case of Silohette users, the reddening may be visible on the skin
for the length of the catheter. Some also report hardening of the site
or "internal lumps" that go away with time. I have no insight into
whether of not this is related, but purportedly it is alleviated by
the use of an insulin mix.

The subject of mixing H and V or R has been discussed in many threads
on the list. I would first encourage you or anyone else suspecting a
sensitivity to H to use some other insulin for a week or two to verify
that whatever symptoms you see that makes you suspect a sensitivity GO
AWAY on straight Velosulin or Regular. I know it is a pain to use a
slower insulin, but the time needed to verify your suspicions is
short. Many people have skipped this step successfully, but my
engineering background makes me suspicious and prone to want solid
answers first :o)

There is substantial ancedotal evidence that this mix solves the
immediate problem however WHY is not clearly understood. Current
science indicates that the underlying problem is related to lispro
chemistry and the presence of lispro monomer in the tubing. What is
going on in the tubing set appears to be an interaction between
lispro, the tubing  and any human insulin in the formulation. It is
believed that the addition of Velosulin competes for lispro monomer
and that the lispro-insulin heterodimer is more stable than the
lispro-lispro dimer. 

Any persons working on this problem or physicians seeking additional
information / explaination for patient treatment should contact me
privately by telephone or e-mail and I will provide contact
information for the folks doing the investigation so that you may
obtain a better understanding of the science behind this. The
information may be limited as there are intellectual property
considerations that have not yet been resolved.

Michael Robinton
email @ redacted
for HELP or to subscribe/unsubscribe, contact: